Alert archive / Pennsylvania / Special Weather Statements in 2019

Special Weather Statement, NWS Philadelphia/Mount Holly

July 28, 2019Carbon County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at Jul 28, 2019, 9:25 PM EDT for Carbon County, Pennsylvania. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2019, 9:25 PM EDT (01:25 UTC)
Expired
Jul 28, 2019, 10:15 PM EDT
In force
50 min
Issued by
NWS Philadelphia/Mount Holly

County Carbon County, PA

The radar

The Binghamton radar (KBGM), 137 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 1.4 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2019-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1075 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2019-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1075 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1256 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

609 
WWUS81 KPHI 290125
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
925 PM EDT Sun Jul 28 2019

PAZ054-055-290215-
Monroe-Carbon-
925 PM EDT Sun Jul 28 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CARBON AND SOUTHWESTERN
MONROE COUNTIES...

At 924 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near White Haven to Hazleton. Movement
was southeast at 25 mph.

Wind gusts up to 40 mph are possible with these storms.

Locations impacted include...
Lehighton, Palmerton, Jim Thorpe, Nesquehoning, Weatherly, New
Mahoning, Kunkletown, Gilbert, Lake Harmony, Rossland,
Albrightsville, Kresgeville, Jonas, Meckesville, Beltzville State
Park, Penn Forest Reservoir, Christmans, Lansford, Summit Hill and
Bowmanstown.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4112 7565 4113 7564 4084 7536 4078 7567
      4073 7576 4081 7588 4091 7599 4098 7582
      4101 7573 4103 7574 4105 7577 4109 7577
      4113 7567
TIME...MOT...LOC 0124Z 307DEG 20KT 4100 7576 4093 7595 

$$

Meola

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 28, 6:36 PM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 28, 6:36 PM EDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
636 PM EDT Sun Jul 28 2019

.SYNOPSIS...
High pressure will become more centered offshore of the Mid-
Atlantic coast through late Monday. A weak cold front will try
and approach from the northwest through tonight before
dissipating. A stronger cold front then slowly moves across our
area later Wednesday into Thursday, before stalling to our south
Friday and Saturday. The front may then start to move northward
next Sunday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A line of showers and thunderstorms has formed across portions
of northwestern Pennsylvania up into New York's Finger Lakes
Region. There were scattered showers and thunderstorms out ahead
of the line, as well though these have struggled to maintain
themselves in the slightly drier, more stable airmass.

While some of the scattered activity may reach the Poconos and
far northern New Jersey into the early evening, the main line of
convection is not expected to arrive until after sunset. The
showers and thunderstorms are anticipated to begin weakening
with the loss of daytime heating although portions of the line
may hold together well into the evening hours, making its way to
the Interstate 78 Corridor or slightly beyond it.

Mixed layer CAPE values in the 1000 to 1500 J/kg range with
modest shear across the northern portion of the forecast area
are supportive of strong thunderstorms. The Storm Prediction
Center has indicated that the Poconos, far northern New Jersey
and points northward have a marginal risk for locally damaging
winds and small hail. The atmosphere is expected to begin
stabilizing, with a cap forming after sunset, thus storms will
likely weaken as they move into our forecast area. The
uncertainty lies in how far south and east they are able to push
before completely fizzling.

After the convection dissipates late this evening, another mild
night is in store with a clear to partly cloudy sky. A light
and variable wind is anticipated with low temperatures mainly
in the upper 60s and the lower 70s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
High pressure will continue to influence our weather on Monday.
We are expecting another mostly sunny day with just a chance of
an afternoon shower or thunderstorm from the Poconos into
northern New Jersey. The potential for rain appears to be a bit
lower than that for this evening. There should be less of a
focus for any convective development at that time.

High temperatures on Monday are forecast to be in the lower
90s, with dew point readings in the middle and upper 60s.
Maximum heat index values should be only a couple degrees higher
than the actual air temperatures. Conditions should be slightly
cooler at the shore and in the elevated terrain up north.

The wind is anticipated to be from the southwest at 5 to 10
MPH.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Summary...Hot and humid into Wednesday with increasing
convective chances Wednesday into Thursday. Some additional
convection cannot be ruled out Friday into the weekend.

Synoptic Overview...A ridge centered in the Four Corners region
Monday night and Tuesday shifts somewhat into the
central/southern Plains Wednesday into Friday. Meanwhile, the
southern extension of an upper-level trough tracking across
Canada will shift eastward and move across the Northeast and
Mid-Atlantic regions later Wednesday before weakening. A
weakness however remains across the Mid-Atlantic region between
the aformentioned ridge and another ridge in the western
Atlantic Ocean. A cold front that moves through later Wednesday
into Thursday stalls to our south, and while some cooling takes
place in its wake there will be some convective chances
lingering into the weekend.

For Monday night and Tuesday...A lee-side trough is expected to
be in place across the Mid-Atlantic, with very warm/hot
conditions continuing. It will be humid due to elevated dew
points and therefore the precipitable water values will be
higher. The dew points may lower though some during peak heating
Tuesday especially along the I-95 urban corridor. While the
heat indices Tuesday afternoon will make a run at 100 degrees
for several areas, it looks to fall short of the criteria for
triggering heat related headlines. Plenty of instability will be
in place well ahead of a cold front Tuesday, and while some
convection mainly from mid afternoon and the evening hours
cannot be ruled out there appears to be a lack of a trigger to
organize convection. There could be some storms in the higher
terrain areas and along the lee-side trough as long as some
capping is not present. The main trough aloft is forecast to be
positioned well to our west, although the leading edge of the
height falls start to arrive in the northwest zones late in the
day at at night. This could allow convection to our west to
spill into our far western zones during the evening before
dissipating.

For Wednesday and Thursday...An upper-level trough will
gradually arrive into our area by later Wednesday. Short wave
energy on its east side will provide some extra lift as will an
incoming cold front. The combination of ample instability and
high moisture content air will lead to some clusters of showers
and thunderstorms. These may be ongoing in the morning across
parts of the western zones given short wave energy rippling
northeastward. The convection then spreads eastward Wednesday
afternoon and evening. The stronger flow aloft may reside to our
north, however ample instability combined with steep low-level
lapse rates may result in locally strong winds associated with
downbursts. The convection should wane some Wednesday night as
the airmass stabilizes some, then some additional convection
cannot be ruled out Thursday afternoon and evening especially
across the central and southern zones as a cold front slowly
shifts to our east and south. The upper-level trough is forecast
to weaken over our area, although a weakness is left behind.

For Friday through Sunday...Our region is forecast to be
between a ridge in the western Atlantic Ocean and a ridge near
the southern Plains to the Four Corners region. A weakness
however across the Mid- Atlantic region along with a stalled
west to east surface front to our south may result in mostly
some diurnally driven convection each day. A precipitable water
gradient may be in place from south to north and this along with
slower storm motions could focus a zone of locally heavy rain.
The stalled boundary may start to shift northward some during
Sunday. Given low confidence on the details this far out in
time, maintained mainly chance PoPs for much if not all of the
area each day. The presence of more clouds and some cooling
aloft should result in cooler temperatures to start, then a
gradual moderation should occur over the weekend.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...Mainly VFR. Scattered showers and thunderstorms may
approach KRDG and KABE from the northwest in the 22Z to 02Z time
frame. However, there is low confidence as to whether or not
they will reach those airfields. Southwest wind around 10 knots
becoming variable 6 knots or less.

Monday...VFR. Variable wind 6 knots or less, becoming southwest
5 to 10 knots.

OUTLOOK...
Monday night and Tuesday...VFR overall. A shower or
thunderstorm possible Tuesday afternoon and early evening,
especially near RDG and ABE. Southwest winds 5-10 knots becoming
light and variable at many terminals, then increasing to around
10 knots during Tuesday.

Wednesday...VFR outside of any showers and thunderstorms. Some
morning showers and thunderstorms in the area of ABE and RDG,
then these shift eastward in the afternoon and evening. The
conditions will temporary lower to MVFR/IFR during showers and
thunderstorms. Southwesterly winds increasing to 10-15 knots in
the afternoon, then diminishing at night.

Thursday and Friday...Some showers and thunderstorms possible
mainly each afternoon and evening, otherwise VFR. Light winds
may favor an east to southeast wind at 5-10 knots especially
Friday afternoon.

&&

.MARINE...
High pressure will continue to influence the coastal waters of
New Jersey and Delaware for tonight and Monday. The wind
direction should remain from the south and southwest. Speed are
forecast to be mainly 10 to 15 knots. Gusts near 20 knots are
expected on our ocean waters.

Wave heights are forecast to be 3 to 4 feet on our ocean
waters, and 2 feet or less on Delaware Bay.

OUTLOOK...
Monday night and Tuesday...The conditions should be below Small
Craft Advisory criteria Monday night as south to southwest
winds diminish some, then increase some for a time Tuesday
afternoon and evening.

Wednesday and Thursday...The conditions are anticipated to be
below advisory criteria. Some showers and thunderstorms
Wednesday afternoon into Thursday.

Friday...The conditions are anticipated to be below advisory
criteria. Some showers and thunderstorms possible.

RIP CURRENTS...
The underlying long period swell, about 16 seconds, has become
well established along the coasts of Delaware and New Jersey. We
suspect that it is from the weak and slow moving low that was
located about 500 miles off Cape Cod this afternoon. Another
weak low is forecast to develop well out to sea in its wake, so
the long period swell will likely continue at least into Monday.
Therefore, we are expecting a moderate risk for the development
of dangerous rip currents for the balance of today, tonight and
Monday.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Gorse
Near Term...Davis/Iovino
Short Term...Iovino
Long Term...Gorse
Aviation...Davis/Gorse/Iovino
Marine...Davis/Gorse
Hazardous weather outlook, Jul 28, 8:25 PM EDT, 1 hour before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
825 PM EDT Sun Jul 28 2019

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-300030-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
825 PM EDT Sun Jul 28 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-300030-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
825 PM EDT Sun Jul 28 2019

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a moderate risk for the development of dangerous rip
currents on Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-300030-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
825 PM EDT Sun Jul 28 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jul 28, 9:25 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
925 PM EDT Sun Jul 28 2019

PAZ054-055-290215-
Monroe-Carbon-
925 PM EDT Sun Jul 28 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CARBON AND SOUTHWESTERN
MONROE COUNTIES...

At 924 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near White Haven to Hazleton. Movement
was southeast at 25 mph.

Wind gusts up to 40 mph are possible with these storms.

Locations impacted include...
Lehighton, Palmerton, Jim Thorpe, Nesquehoning, Weatherly, New
Mahoning, Kunkletown, Gilbert, Lake Harmony, Rossland,
Albrightsville, Kresgeville, Jonas, Meckesville, Beltzville State
Park, Penn Forest Reservoir, Christmans, Lansford, Summit Hill and
Bowmanstown.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4112 7565 4113 7564 4084 7536 4078 7567
      4073 7576 4081 7588 4091 7599 4098 7582
      4101 7573 4103 7574 4105 7577 4109 7577
      4113 7567
TIME...MOT...LOC 0124Z 307DEG 20KT 4100 7576 4093 7595

Meola

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 10:14 PM EDTSpecial Weather StatementPHIMorris31 min

Nearby

Special Weather Statements in Pennsylvania, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.